Utah, 2008Winter Storm and Winter Weather in Utah, December 15 to 18, 2008
December 15 to 18, 2008 · NWS GJT · 5 events in 5 counties and zones
A Pacific storm system brought abundant moisture and cold air to eastern Utah resulting in heavy snow and strong winds across the central and southern mountains. Significant snowfall also blanketed some of the lower valleys.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system brought abundant moisture and cold air to eastern Utah resulting in heavy snow and strong winds across the central and southern mountains. Significant snowfall also blanketed some of the lower valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 15, 4:35 AM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Dec 15, 4:35 AM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
435 AM MST MON DEC 15 2008
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
PART 2 OF COMPLEX STORM SYSTEM EXPECTED THIS WEEK. UPPER CLOSED
LOW CURRENTLY LOCATED OFF THE NORTHWEST WA/OR COAST BEGINS TO DROP
SOUTHWARD TODAY AND ENDS UP NEAR NRN CALIFORNIA BY THIS
EVENING. THIS HAS TWO MAIN EFFECTS IT BACKS THE FLOW ALOFT TO
THE SOUTHWEST WHICH BRINGS WARMER MOIST AIR OVER A COLD AIRMASS THAT
IS ALREADY IN PLACE. SECONDLY IT BRINGS A STRENGTHENING JET WITH A
COUPLED STRUCTURE TO NEAR THE 4 CORNERS LATE THIS AFTERNOON...THEN A
140 KT CORE OVER THE CWA TONIGHT. ADD EMBEDDED SHRT WVS...ISENTROPIC
UPGLIDE...LOW LEVEL CONVERGENCE PROVIDED BY A SURFACE LOW...GENEROUS
OROGRAPHIC FORCING ALONG WITH A TIGHT THERMAL GRADIENT AND YOU HAVE A
POTENT WINTER STORM.
LOW CONTINUES ITS SLOW SOUTHWARD MOVEMENT TUESDAY AND OPENS...BUT
SENSIBLE WEATHER AND FORCING REMAIN SIMILAR AS WINTER STORM CONTINUES
THROUGH THIS SHORT TERM PERIOD. THE MOST FAVORED LOCATIONS FOR THE
HEAVIEST SNOW SEEMS LIKE IT WILL GENERALLY BE SOUTH OF THE I-70
CORRIDOR. WITH THAT SAID MICROPHYSICS WILL FAVOR THE NORTH WITH GOOD
SNOW PRODUCTION POTENTIAL WITH MTN TOP TEMPS -10 TO -12 C. BASED ON
NEW MODEL DATA AND CONSULTATION WITH THE LONG TERM FORECASTER FEEL
THIS EVENT WILL LAST LONGER WITH NO REAL BREAK UNTIL AROUND 12
THURSDAY. AS A RESULT WILL EXTEND WARNINGS AND FINE TUNE SNOW
AMOUNTS.
DOES NOT APPEAR THAT THE GRAND VALLEY WILL PICK UP AS MUCH SNOW
WITH THIS STORM AS THE ONE THAT JUST MOVED THROUGH. SOUTHWESTERLY
COMPONENT IS NOT THE PREFERRED DIRECTION FOR THE VALLEY. ALTHOUGH
STRONG DYNAMIC FORCING AND DEEP MOISTURE CAN OVERCOME THIS AND WILL
KEEP MENTION OF ADDITIONAL SNOWFALL IN THE FORECAST FOR MONDAY
NIGHT AND EARLY TUESDAY...WITH ANOTHER 1 TO 3 INCHES POSSIBLE.
.LONG TERM...WEDNESDAY THROUGH SUNDAY...
NOT MUCH CHANGE TO THE LONG TERM FORECAST AS THE STORM TRACK REMAINS
FAVORABLE FOR WIDESPREAD SIGNIFICANT SNOWFALL ACROSS MUCH OF THE
AREA. AS A RESULT...EXISTING ADVISORIES AND WARNINGS FOR THE CENTRAL
AND SOUTHERN MOUNTAINS AND VALLEYS WERE EXTENDED THROUGH WEDNESDAY
NIGHT AS A FETCH OF MOISTURE UNDERNEATH A STRONG UPPER JET REMAINS
OVER THE AREA AND SHORTWAVE ENERGY TRAVERSES THE AREA. BOTTOM
LINE...BIG SNOW AMOUNTS FOR THE SOUTHERN MOUNTAINS AND SOME VALLEYS
OF SOUTHWEST COLORADO WEDNESDAY AND WEDNESDAY NIGHT WITH MUCH LOWER
AMOUNTS...ALTHOUGH STILL SIGNIFICANT...OVER THE HIGH TERRAIN ALONG
AND NORTH OF INTERSTATE 70. ANOTHER STORM SYSTEM MAY AFFECT THE AREA
LATE IN THE WEEK AND OVER THE WEEKEND BUT IT DOES NOT LOOK NEARLY AS
STRONG AND MOIST AS THE MID WEEK STORM. BELOW NORMAL TEMPERATURES TO
CONTINUE THROUGH THE WEEKEND.
&&
.AVIATION...
LOCALIZED MVFR TO IFR VSBY DUE TO FOG POSSIBLE IN SOME VALLEYS
UNTIL ABOUT 16Z THIS MORNING. OTHERWISE VFR TO PREVAIL THROUGH THE
MORNING. DETERIORATING CONDITIONS THIS AFTERNOON AS ANOTHER STORM
MOVES QUICKLY INTO THE REGION. EXPECT INCREASING MVFR TO IFR CIGS AND
VSBY IN SNOW THIS AFTERNOON SPREADING FROM SOUTHWEST TO NORTHEAST
AND BECOMING WIDESPREAD. CONDITIONS WILL CONTINUE TONIGHT THROUGH
TUESDAY. SW COLORADO SHOULD SEE THE WORST CONDITIONS...ESPECIALLY
THE SW SAN JUAN MOUNTAINS AND THE DRO AREA. SNOW WILL RESULT IN
PERIODS OF MVFR TO IFR FOR MTJ...GJT...RIL...EGE...AND HDN...
ESPECIALLY AFTER 00Z TUE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING MONDAY AFTERNOON THROUGH EARLY THURSDAY
MORNING FOR THE CENTRAL AND SOUTHERN MOUNTAINS AND SOUTHWEST
VALLEYS AND UPPER GUNNISON RIVER VALLEY...INCLUDING ZONES
9/12/14/17/18/19/21/22/23.
WINTER WEATHER ADVISORY MONDAY AFTERNOON THROUGH EARLY
THURSDAY MORNING FOR THE PARADOX AND LOWER DOLORES RIVER
VALLEYS...FOR ZONE 20.
WINTER WEATHER ADVISORY MONDAY NIGHT THROUGH TUESDAY FOR THE
NORTHERN MOUNTAINS...INCLUDING ZONES 3/4/10/13.
.UT...WINTER STORM WARNING MONDAY AFTERNOON THROUGH TUESDAY
AFTERNOON FOR THE LA SAL AND ABAJO MOUNTAINS...ZONE 28.
WINTER WEATHER ADVISORY MONDAY NIGHT THROUGH TUESDAY FOR THE
TAVAPUTS PLATEAU...ZONE 25.
SHORT TERM.....MC
LONG TERM......TAL
AVIATION.......TGJTHazardous weather outlook, Dec 15, 5:45 AM MST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST MON DEC 15 2008
COZ001>014-017>023-UTZ022>025-027>029-161245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST MON DEC 15 2008
...NUMEROUS WINTER STORM WARNINGS AND ADVISORIES IN EFFECT THIS
AFTERNOON THROUGH EARLY THURSDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL BEGIN TO INCREASE FROM THE SOUTHWEST THIS AFTERNOON AS
ANOTHER STRONG WINTER STORM MOVES TOWARD THE REGION TODAY AND
TONIGHT. THIS WILL BRING MORE HEAVY SNOW TO MUCH OF THE MOUNTAINS
ACROSS SOUTHEAST UTAH AND WESTERN COLORADO...AND VALLEYS ACROSS
SOUTHWEST COLORADO. PLEASE VISIT HTTP://WEATHER.GOV/GJT FOR THE
LATEST INFORMATION REGARDING THIS WINTER STORM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A NUMBER OF DISTURBANCES WILL CONTINUE TO ROLL THROUGH THE REGION
TUESDAY THROUGH SUNDAY. THIS WILL CONTINUE TO BRING SNOWFALL TO
THE MOUNTAINS AND A CHANCE OF SNOW TO THE VALLEYS. PERIODS OF HEAVY
SNOWFALL WILL OCCUR ACROSS MUCH OF THE MOUNTAINS AND HIGH VALLEYS
TUESDAY THROUGH WEDNESDAY NIGHT...ESPECIALLY ACROSS THE SOUTH.
TRAVEL INTO THE HIGH COUNTRY WILL BE HAZARDOUS...WITH PERIODS
OF WHITEOUT CONDITIONS OVER THE MOUNTAIN PASSES AND VERY COLD
TEMPERATURES. TRAVELERS MAY ENCOUNTER ICY AND SNOWPACKED ROADS AT
TIMES EVEN IN THE VALLEYS OF EASTERN UTAH AND WESTERN COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...THOUGH
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS.
TGJT
Winter Storm, Tavaputs Plateau
- When
- December 15, 8:00 AM MST to December 18, 12:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall of 12 to 14 inches occurred while wind gusts of 25 to 35 mph produced blowing and drifting snow.
Winter Storm, La Sal & Abajo Mountains
- When
- December 15, 1:00 PM MST to December 18, 10:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall of 12 to 27 inches occurred while wind gusts of 25 to 40 mph produced blowing and drifting snow.
Winter Weather, Southeast Utah
- When
- December 15, 4:00 PM MST to December 16, 3:00 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Widespread snowfall of 4 to 6 inches occurred. Locally higher amounts included 8 inches around Natural Bridges National Monument and 13 inches at Blanding.
Winter Weather, Grand Flat and Arches
- When
- December 17, 7:00 PM MST to December 18, 7:00 AM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Snowfall of 2 to 4 inches occurred.
Winter Weather, Canyonlands / Natural Bridges
- When
- December 17, 7:00 PM MST to December 18, 7:00 AM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall of 2 to 4 inches occurred.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, December 15 to 16, 200894 injured · 14 events
- Winter Weather in Oklahoma, December 15 to 16, 20082 deaths · 19 injured · 5 events
- Heavy Rain and Frost and Freeze in California, December 15 to 17, 20082 deaths · $95,000 · 5 events
- Winter Storm in Missouri, December 15 to 16, 20082 deaths · 10 events
- Heavy Snow in New Mexico, December 15 to 16, 20082 deaths · 8 events
- Winter Weather in Kansas, December 15 to 16, 20081 death · 7 injured · $48,000 · 5 events
- Winter Storm and Winter Weather in Arkansas, December 15 to 16, 20081 death · 6 events
- Winter Storm in Tennessee, December 15 to 16, 20081 death · 4 events
- Cold in Illinois, December 15, 20081 death · 1 event
- Heavy Snow and Heavy Rain in Arizona, December 15 to 18, 200810 injured · 9 events
- Winter Storm and Winter Weather in Arkansas, December 15 to 16, 200845 events
- Winter Storm in Kentucky, December 15 to 16, 2008$50,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141146, 141145, 141147, 141148, 141149.